Inhalants

Back to Brochures

What Happens When Inhalants Are Abused? 
Inhaling these substances may initially give a feeling of mild intoxication, followed by excitement, and exhilaration. Then…a rapid loss of coordination occurs, along with distorted perceptions, and confusion. Hallucinations, displays of extreme fear, and convulsions may follow. Although disturbances resulting from even a single episode of abuse of inhalants are usually temporary, some damage may be difficult, if not impossible to reverse. 

Why Do People Abuse Inhalants? 
Because inhalants are inexpensive and readily available, they are often abused by children and teenagers as an experiment to find out “what it feels like”. This may lead to repeated use for …”kicks” or “excitement”… to appear “cool to friends… to “escape” from problems.The tragedy is…these youngsters don’t really understand how dangerous it is! 

What are Inhalants? 
Any chemicals that give off fumes or vapors when inhaled, and produce symptoms similar to intoxication.

  • Glue
  • Gasoline
  • Lighter Fluid
  • Paint Thinner
  • Deodorants
  • Hair Sprays
  • Cleaners
  • Polish Remover
  • Other chemical compounds used as part of everyday life

What are the Symptoms of Abuse? 
The effects of inhalants are abrupt and can last from 15 minutes to an hour after inhaling has stopped. Drowsiness usually follows unless “sniffing” (also called “huffing”) is repeated. This can lead to behaviors that are varied 
and unpredictable. 

Huffing even small amounts of these substances may cause:

  • nausea
  • sneezing
  • bad breath
  • coughing
  • nosebleeds
  • throat problems
  • glassy eyes
  • giggling spells
  • lack of coordination

With moderate abuse of inhalants thought confusion and a “spacey” appearance are 
evident. the abuser may display signs of intoxication not unlike that caused by the consumption of alcohol. With repeated abuse, the individual may experience delirious stupor and abrupt mood swings involving verbal or physical assault. When inhalants are abused along with alcohol or other drugs, the risk of death due to overdose is dramatically increased. 

What are the Dangers? 
Some individuals may inhale toxic substances for a time without apparent signs of deterioration. Others may have severe reactions, including the possibility of irreversible brain damage or even sudden death with the very first abuse of the substance. There is simply no way anyone can be certain what the outcome of even a single huffing episode will be! 

Deep breathing of inhalants may result in losing touch with surroundings, loss of control, verbal aggression, and violent behaviors without apparent cause or reason. Toxic vapors cause rapid physical damage. Fumes can cause blindness, and damage to the lungs, kidneys, liver, brain and other vital organs. Deaths have occurred from suffocation caused by plastic bags held against the face due to stupor which renders the abuser unconscious and helpless. 

For Parents… 
Huffing inhalants can cause harm in many ways. Children and teenagers who come to rely on inhalants for excitement, for being part of the crowd, or for running away from problems, do not have time to learn other positive ways of behaving. 

Watch for these Warning Signs:

  • Loss of interest in appearance and activities.
  • Cleaning rags that appear to have been hidden.
  • Unexplained empty spray cans, tubes of glue, 
    or other toxic substances.
  • Dried paint on clothes or body.

If your Children seem Troubled: 
Find out if they are experiencing problems and how you can help. But, remember it isn’t only personal problems that lead youngsters to drugs or inhalants. The search for something to do and pressure from friends often push children into the abuse of substances. Explain the risks involved. Be understanding, but firm. Work with your children on healthful activities that are exciting and challenging without the need for drugs or other toxic substances.